Skip to content
migraines/headaches and botox question
avatar
kittenabigal posted:
my migraines are not manageable these last 2 periods. age 49 (mostly hormonal based migraines. 15 days now!!! anyway, for my daily tension headaches, i just started botox. realized i got the shots (all 22!) at the same time of migraine. will my tense muscles remain paralyzed that way due to the botox? crap. thanks
Reply
 
avatar
IsobellePK responded:
Almost every time I've gotten my botox for migraine injections, I had a migraine at the time. The Migraine usually goes away by the end of the day or the next day and my muscles feel very relaxed by the next day. Hope you've found some relief. Botox helps with my tension and weather related migraines but are no help with the hormonal migraines from my period.

Good luck
 
avatar
kittenabigal responded:
thank you. home early from work yesterday, 2 maxalt melts in 5 hrs, bed rest. at least the headache/migraine is in the backround today. am taking a tylenol 3 out of paranoia it will come back! will try going on the pill to have one period a year. thanks again for the response! good luck to you, too. lisa
 
avatar
itmatsb responded:
To kittenabigal, I also haven't noticed my Botox injections helping with my hormonal migraines. But do your hormones act up for 15 days straight? What muscles seem paralyzed? I notice my forehead getting tighter after the Botox, but nothing bad and the amazing difference it makes with my migraines is tremendous. If the tense muscles are in your neck, that can happen occasionally, but shouldn't last more than a few days. Need more clarification from you. If the botox didn't work, don't give up. Mine didn't work at all the first time. Get a larger dose next time and repeated doses work better. Let me know how the Botox worked for you. Would like to know.
 
avatar
kittenabigal replied to itmatsb's response:
thanks for your answer, and hope. i went back to back w/ hormonal/period migraine. the muscles in my temples were tensed up due to the migraine. i was worried they would stay that way. i'm going to a new gyn to see if i can get hormonal profile/blood work done. this is the 2nd set of shots. do you get them around your whole head (hairline)? i don't know if i could stand more than 22 shots! lots of luck to you, also.
 
avatar
kittenabigal replied to IsobellePK's response:
tahnks for the good luck!
 
avatar
kittenabigal replied to kittenabigal's response:
sorry, meant thanks..........
 
avatar
itmatsb replied to kittenabigal's response:
Sorry that I never got an email from WebMD letting me know that you answered. So this is late. My Botox injections are across my forehead, the sides and back of my head, and my neck area. They hurt the most across my forehead, but most of them are elsewhere. You must not be old enough to appreciate not having the aging lines in your forehead gone. LOL.

Have you tried any of the preventative migraine meds such as Topomax? If you don't like the Botox, usually doctors require that you try those meds first before getting the Botox.

Also are you aware that taking any pain relievers more than 2 or 3 days a week put you at risk for getting rebound migraines.

Let me know how you are doing now. Hope that you are doing better.
 
avatar
kittenabigal replied to itmatsb's response:
well...some success. i believe it is due to going on birth control pills. 90 days then a period. NO headaches 1st week-YAY! and that was w/ stress! only migraine was triiggered by cigarette smoke. curious to see what happens when i get my period. as for meds - lyrica (fibromyalgia) & zoloft. topomax is a last resort-can't afford to lose weight. i am still going to go for botox treatment (similar to yours, about 21 shots in all) in hopes of helping daily headaches, which have also been minimal. would be nice if i found the right combination. good luck to you, also!
 
avatar
Dimeri replied to itmatsb's response:
My husband is a 24/7 migraine sufferer and gets Botox injections every 90 days. We missed an appointment and within a couple days found how much it really does help. Was hard to clarify due to the myriad of other meds he's on.

He did try Topomax and it put him into the hospital with pancreatitis. It almost killed him.
 
avatar
moxie1956 replied to Dimeri's response:
It is rare when I hear of another 24/7 migraine sufferer,so I feel for your husband, and you, too, for that matter. Topomax was ineffectual & I also get Botox injections, 32 every 12 weeks. I noticed a dramatic reduction after the 1st treatment; I had only about 18 - 20 each month in btwn treatments. However, with each subsequent treatment, I think I haven't actually appreciated the difference. I was ready to call it quits after the 4th treatment, but then decided to ask for my family's input. All of them thought there was enough improvement for me to continue, so I did. Next month will be my 8th treatment. I still get a migraine virtually daily; perhaps once every 3 - 4 months I'll have a migraine-free day.

Then again, I have days when 1st I take Fioricet; about 2 hrs later, I take 2 tabs of Maxalt; 4hrs later I take an Imitrex injection, & still I am in debilitating pain, laying in a darkened room. Thankfully, these are the kind of days that are now less frequent. I'll take the daily migraine I can---hopefully---nip in the bud w/the Fioricet.

I've learned over time not to try to figure out what kind of headache I'm getting. I use to question is it sinus, or allergies, or tension, or migraine, but per doc's orders, the second I feel the pressure anywhere in my head, I'm to take the 1st line of attack. Fioricet seldom works if I wait longer than 10 minutes.

Enough about my experience. I'm curious, did your husband's doctor prescribe any so-called 'preventive' migraine medication (except for the Botox) or only 'abortive' meds to work in concert with the Botox? Has any combo been especially helpful?
 
avatar
kittenabigal replied to moxie1956's response:
This is Lisa....well, had breakthrough period, but just on the pill for just 3 weeks. did notice a little difference. i'm due for more botox-sure making my eyebrows funny. I think they are helping my daily chronic headaches. for years tired preventative meds-no luck . there are a few I haven't tried, but..... I just can't seem to break the migraine cycle once it gets going. and now I have nausea added to it. no nausea for 17 years. good luck everyone!
 
avatar
moxie1956 replied to kittenabigal's response:
I couldn't help but LOL, Lisa, when I read about your funny eyebrows:D I got a severe Gregory Peck eyebrow after my 1st treatment, but it gradually disappeared and now I just don't have any of those deep lines trekking across my forehead.

My so-called preventive med is Gabapentin, but when I went off of it, oh boy, did I find out the hard way that it, in fact, helped more than not, so I went back on it, even though I hate the cognitive impairment it causes.

You're right, once the migraine cycle gets going, you just have to ride it out, usually in bed, no lights, no sounds, nothing to eat, and praying the nausea does not spill out of your mouth. I just went through this Friday through Sunday. UGH!

I hope you continue to gain relief, in any form.
Quiet peace,
Moxie
 
avatar
kittenabigal replied to moxie1956's response:
it is awful to know there are so many sufferers. i am, however, glad i am not alone. still having trouble w/ daily headaches and almost daily migraines. i hope getting new glasses, getting a new mattress (at least that should help some fibromyalgia) and, eventually, birth control help. i can't do topomax because i can't afford wight loss (but may try it anyway). my lyrica helps the fibro alot and calms some nerve damage. on an ssri and was just told by my family physician at check up, that she wants me of ultram due to possible seratonin syndrome. that is my daily headache medicine. maxalt helps, but usually have to take a second dose. i'm awful at helping it go away, i hardly will lay down and isolate myself - maybe 1 out of 5 migraines. i just cancelled my botox appt yesterday - i can't handle the pain of the shots. and there you have it, or i have it. thanks everyone for sharing! prayers for us all!


Helpful Tips

Supplements for headachesExpert
A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
Was this Helpful?
50 of 67 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center